Flood, Montrose
- When
- August 22, 3:30 PM MST to 4:00 PM MST
- Where
- Montrose County, 1 mi W of Uravan
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.402, -108.269 (the zone’s center; the record gives no point)
Slow moving thunderstorms dropped heavy rain over western Montrose county. Runoff from the heavy rains caused some minor road damage to highway 141 just west of Uravan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Slow moving thunderstorms dropped heavy rain over western Montrose county. Runoff from the heavy rains caused some minor road damage to highway 141 just west of Uravan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 12:45 PM MST, 2 hours 45 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 145 PM MDT WED AUG 22 2001 SHOWERS/THUNDERSTORMS BECOMING MORE WIDESPREAD OVER THE SAN JUANS EARLY THIS AFTERNOON. AZTEC PROFILER AND DISTANCE SPEED FEATURE SHOWING NORTHEAST MOVEMENT 20-25 MPH. ELSEWHERE...SCATTERED SHOWERS/STORMS DEVELOPING WITH KGJX VWP SHOWING FLOW FROM THE SOUTH. UPPER LOW CLEARLY EVIDENT OVER SOUTHEAST UTAH IN SATELLITE IMAGERY. THIS FEATURE WILL SLOWLY PROGRESS EAST ACROSS THE CWFA THIS EVENING WITH DRIER AIR AND SUBSIDENCE IN ITS WAKE. MAIN FORECAST CHALLENGE WILL BE SHORT-TERM CONVECTIVE WEATHER. GOES SATELLITE SOUNDINGS SHOWING CAPES OF 1000-1500 J/KG OVER THE CENTRAL AND SOUTHERN SECTIONS AT LATE MORNING. MORNING CLOUD COVER HAS ERODED ALLOWING FOR SOME SURFACE HEATING...MAINLY OVER THE SOUTH. ADDITIONALLY...70KT SPEED MAX AND 500 MB COLD POOL WILL AID CONVECTION IN THE SOUTH. EXPECT HEAVY RAIN TO COME FROM CELL TRAINING SINCE MOVEMENT IS 20-25 MPH. EVEN WITH SUB-TROPICAL MOISTURE SHUNTED EAST TODAY...PW/S (1.03 INCHES) SIMILAR TO YESTERDAY WHEN 2 INCHES+ RECORDED AT SEVERAL LOCATIONS. WILL ADD EVENING MENTION OF HEAVY RAIN IN THE ZONES. HIGHEST VIL VALUES THIS AFTERNOON HAVE BEEN 25-30 KG/M2. PHONE CALLS TO PUBLIC HAVE INDICATED PEA HAIL WITH THESE...SO EXPECT MAIN THREAT TO CONTINUE TO BE HEAVY RAIN. WRAP AROUND CLOUDINESS WILL DECREASE OVER EASTERN UTAH THIS EVENING LEAVING MOSTLY CLEAR SKIES BY SUNRISE. PARTLY CLOUDY CONDITIONS ANTICIPATED FOR WESTERN COLORADO BY DAYBREAK. SUBSIDENCE AND MID- LEVEL MOISTURE WILL DECREASE OVER WESTERN COLORADO DURING THE DAY ON THURSDAY. THUS...WILL AVOID POPS IN THE VALLEYS. HOWEVER... LINGERING MOISTURE AND BETTER SURFACE HEATING WILL NECESSITATE AT LEAST ISOLATED WORDING IN THE COLORADO MOUNTAINS. DRIER WESTERLY FLOW AND WARMER TEMPS ALOFT WILL LEAD TO FURTHER STABILIZATION FRIDAY. LOW TEMPERATURES WILL REMAIN NEARLY THE SAME THE NEXT FEW DAYS...BUT MAX TEMPERATURES WILL GRADUALLY WARM. CNJ THE EXTENDED...RIDGE OF HIGH PRESSURE WILL DOMINATE THE WESTERN US THROUGH WEDNESDAY. WILL KEEP MENTION OF SLIGHT CHANCE OF SHOWER/THUNDERSTORM ACTIVITY OVER HIGHER TERRAIN THROUGH THE EXTENDED AND LEAVE DRY ACROSS THE LOWER ELEVATIONS. TEMPS LOOK GOOD. MPM .GJT...NONE.
COZ007>012-014-017>019-022-023-230300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT WED AUG 22 2001 ...SEVERE WEATHER POTENTIAL ACROSS PORTIONS OF WESTERN COLORADO THIS AFTERNOON AND EVENING... A VIGOROUS UPPER LOW OVER SOUTHEAST UTAH AT MIDDAY WILL TRACK EAST LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL INTO THE EVENING HOURS ALONG AND AHEAD OF THIS SYSTEM. COLD TEMPERATURES ALOFT WILL HELP TO PRODUCE PEA SIZED HAIL THAT COULD COVER THE GROUND WITH THE STRONGER STORMS. A FEW STORMS MAY BECOME SEVERE AND PRODUCE HAIL THE SIZE OF PENNIES OR LARGER. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. SEVERE THUNDERSTORMS ARE POSSIBLE AT LOCATIONS ALONG AND EAST OF A LINE FROM GLENWOOD SPRINGS...TO PLACERVILLE...TO DURANGO. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING IN THE ABOVE MENTIONED AREAS FOR SEVERE THUNDERSTORMS. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR LATER STATEMENTS ON THIS POTENTIALLY SEVERE WEATHER SITUATION. YOU MAY ALSO VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264303.